Further anecdotal opinion.
I don't use any adjuvant medications for ketamine routinely. I may
use midazolam in the older child who has not responded to non-
pharmacological treatment (i.e. is still scared or anxious). Serious
emergence phenomenon in my experience are rare in the younger child.
We use a ketamine dose which varies from 1.0 to 1.5mg/kg IV with top-
ups as required.
Laryngospasm is very rare and we do not know if atropine reduces
this. Have used atropine when doing procedures around the mouth. No
evidence for this practice, just makes sense without a major
downside. Largyngospasm may be related to speed of injection and
giving IV ketamine over 30 seconds seems prudent with no downside. IM
ketamine would avoid this problem but I prefer IV titration and the
comfort of ready IV access.
Will give ondansetron if the child feels nauseous at any stage but
not routinely (estimating a NNT of 10 for routine use). It is much
cheaper than it used to be (patent must have expired).
Still miss a few children who will vomit in the department which I
may then treat and presumably some at home which I will not be able
Parents are warned this is a possibility. Certainly unpleasant but it
is serious? Should we pre-treat them all?
Timing of vomiting seems more a receovery phenomenon and I think is
related to metabolites norketamine and dehydroxynorketamine.
Therefore vomiting may be related to total dose of ketamine provided
since almost all ketamine is metabolised prior to elimination. In
this respect IV often requires less total dose compared to IM. Either
way vomiting is relatively uncommon.
There is theoretical benefit of giving propofol and ketamine at the
same time but can see the downsides (all propofols!). Not sure how in
practice propofol would add much to ketamine alone. Dose and
proportion of each drug still fairly unclear. Waiting for good
controlled studies (there is one underway in Canada). Will reserve my
judgement on ketafol for now.
ex Joan Mary Reynolds Research Fellow at Starship Children's Hospital
now Emergency Department Registrar at Middlemore Hospital, Auckland, NZ.
On 6/02/2008, at 9:25 AM, Rick Place MD wrote:
> In a message dated 2/5/08 9:57:30 AM, [log in to unmask]
>> This is completely anecdotal too
> In response to Peter and the rest of the group. I frankly am a little
> confused. I have never had an emergence reaction and can only think
> of a single
> vomiter. (Yes I use ketamine on a VERY frequent basis). I don't
> know whether I have
> been using an isomer or something. Or perhaps my presedation karma
> is superb.
> My point is that my personal experience is directly in line with
> I don't use Versed and have not had any problems arise.
> I HAVE had a bad experience with laryngospasm and this is where my own
> anectdotal approach comes into play. I use atropine to prevent
> secretions from
> irritating the vocal cords. Perhaps some would argue that I too am
> anectdotal medicine in this regard.
> Rick Place, MD
> Pediatric Medical Director
> Department of Emergency Medicine
> Inova Fairfax Hospital for Children
> Biggest Grammy Award surprises of all time on AOL Music.
> For more information, send mail to [log in to unmask] with
> the message: info PED-EM-L
> The URL for the PED-EM-L Web Page is:
For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is: